Limit cycles in the equation of whirling pendulum with autonomous perturbation. (English) Zbl 1060.34504

The paper deals with a two-parameter Hamiltonian system with an autonomous perturbation which models a whirling pendulum. Using the Melnikov function method, the author proves the existence and uniqueness of a limit cycle of the system in a certain region of a two-dimensional space of parameters. After a short description of local bifurcations of the system, the global analysis of the phase portrait is given by means of the study of properties of the Melnikov function whose zeros correspond to limit cycles. The needed properties of the Melnikov function the author gets either by a direct study of corresponding elliptic integrals and by the Li and Zhang criterion, which allows one to examine the monotonicity of the ratio of two Abelian integrals without calculating them.


34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
34C23 Bifurcation theory for ordinary differential equations
37G15 Bifurcations of limit cycles and periodic orbits in dynamical systems
70K05 Phase plane analysis, limit cycles for nonlinear problems in mechanics
Full Text: DOI EuDML


[1] J. Guckenheimer and P. J. Holmes: Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields. Springer Verlag, New York, Heidelberg, Berlin, 1983. · Zbl 0515.34001
[2] C. Chicone: Bifurcations of nonlinear oscillations and frequency entrainment near resonance. SIAM J. Math. Anal. 23(6) (1992), 1577-1608. · Zbl 0765.58018
[3] C. Chicone: On bifurcation of limit cycles from centers. Lecture Notes in Math., 1455, 1991, pp. 20-43.
[4] H. Kauderer: Nichtlineare mechanik. Springer Verlag, Berlin, Gottingen, Heidelberg, 1958. · Zbl 0080.17409
[5] Ch. Li and Z.-F. Zhang: A criterion for determining the monotonicity of the ratio of two abelian integrals. Journal of Differential Equations 124 (1996), 407-424. · Zbl 0849.34022
[6] A. D. Morozov: On limit cycles and chaos in equations of pendulum type. Prikladnaja matematika i mechanika 53(5) (1989), 721-730.
[7] S.-L.Qiu and M. K. Vamanamurthy: Sharp estimates for complete elliptic integrals. Siam J. Math. Anal. 27(3) (1996), 823-834. · Zbl 0860.33014
[8] J.A. Sanders and R. Cushman: Limit cycles in the Josephson equation. SIAM J. Math. Anal. 17(3) (1986), 495-511. · Zbl 0604.58041
[9] E. T. Whittaker and G. N. Watson: A Course of Modern Analysis. Cambridge at the University Press, 1927. · JFM 45.0433.02
[10] S. Wiggins: Global Bifurcations and Chaos: Analytical Methods. Springer Verlag, New York, Heidelberg, Berlin, 1988. · Zbl 0661.58001
[11] S. Wiggins: Introduction to Applied Nonlinear Dynamical Systems and Chaos. Springer Verlag, New York, Heidelberg, Berlin, 1990. · Zbl 0701.58001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.